ROCHESTER, Minn. — Food and Drug Administration (FDA) regulators have issued a warning on the blood pressure drug known generically as olmesartan medoxomil. The drug can cause intestinal problems known as spruelike enteropathy, which has side effects including severe, chronic diarrhea and substantial weight loss, sometimes requiring hospitalization.
MULTIMEDIA ALERT: A video interview of Dr. Murray is available for journalists to download on the Mayo Clinic News Network.
The FDA said the intestinal problems can develop months to years after starting the drug. The drug is in a class known as angiotensin II receptor blockers, or ARBs. The change resulted from research published in the July 2012 edition of Mayo Clinic Proceedings by a team of researchers at Mayo Clinic. A copy of the news release about the study can be found here. "We are still seeing new cases where the doctor was not aware of the problem," says study author Joseph Murray, M.D., a Mayo Clinic gastroenterologist. "The FDA has done the right thing, and their warning will bring this to the notice of doctors." Dr. Murray has the following advice for patients and physicians. For patients on olmesartan:
For an interview with Dr. Murray, please contact Brian Kilen at 507-284-5005 or firstname.lastname@example.org.